Alert archive / Texas / Red Flag Warnings in 2016

Red Flag Warning 18, NWS Amarillo, TX

October 16, 201617 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Oct 16, 2016, 3:21 PM CDT for 17 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Oct 17, 2016, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2016, 3:21 PM CDT (20:21 UTC)
In effect from
Oct 17, 2016, 11:00 AM CDT
Expired
Oct 17, 2016, 8:00 PM CDT
In force
9 hr
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 72 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3905 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WWUS84 KAMA 162021
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
321 PM CDT SUN OCT 16 2016

OKZ001>003-TXZ001>004-006-007-011-012-016-017-170900-
/O.UPG.KAMA.FW.A.0014.161017T1700Z-161018T0100Z/
/O.NEW.KAMA.FW.W.0018.161017T1600Z-161018T0100Z/
/O.CON.KAMA.FW.W.0017.000000T0000Z-161017T0100Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-HARTLEY-
MOORE-OLDHAM-POTTER-DEAF SMITH-RANDALL-
321 PM CDT SUN OCT 16 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE OKLAHOMA
PANHANDLE...AS WELL AS NORTHERN AND WESTERN PORTIONS OF THE TEXAS
PANHANDLE...

 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CDT
MONDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE OKLAHOMA
PANHANDLE AND MOST OF THE TEXAS PANHANDLE...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 11 AM TO 8 PM CDT MONDAY. THIS RED FLAG WARNING REPLACES
THE FIRE WEATHER WATCH THAT IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN OKLAHOMA...CIMARRON...TEXAS AND BEAVER. IN 
  TEXAS...DALLAM...SHERMAN...HANSFORD...OCHILTREE...HARTLEY... 
  MOORE...OLDHAM...POTTER...DEAF SMITH AND RANDALL.

* 20 FOOT WINDS...20 TO 30 MPH WITH HIGHER GUSTS.

* RELATIVE HUMIDITY...5 TO 10 PERCENT.

* TIMING...UNTIL 8 PM CDT TONIGHT...AND ON MONDAY FROM 11 AM UNTIL 8
  PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE FAVORABLE WEATHER FOR RAPID FIRE GROWTH AND SPREAD. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$

TXZ005-008>010-013-018-170900-
/O.UPG.KAMA.FW.A.0014.161017T1700Z-161018T0100Z/
/O.NEW.KAMA.FW.W.0018.161017T1600Z-161018T0100Z/
LIPSCOMB-HUTCHINSON-ROBERTS-HEMPHILL-CARSON-ARMSTRONG-
321 PM CDT SUN OCT 16 2016

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CDT MONDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE TEXAS PANHANDLE...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 11 AM TO 8 PM CDT MONDAY. THIS RED FLAG WARNING REPLACES
THE FIRE WEATHER WATCH THAT IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN TEXAS...LIPSCOMB...HUTCHINSON...ROBERTS... 
  HEMPHILL...CARSON AND ARMSTRONG.

* 20 FOOT WINDS...20 TO 25 MPH WITH HIGHER GUSTS.

* RELATIVE HUMIDITY...5 TO 10 PERCENT.

* TIMING...MONDAY AFTERNOON AND EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE FAVORABLE WEATHER FOR RAPID FIRE GROWTH AND SPREAD. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.WEATHER.GOV/AMA (ALL LOWER CASE)
2 follow-up statements
878 
WWUS84 KAMA 170932
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
432 AM CDT MON OCT 17 2016

TXZ014-180100-
/O.EXA.KAMA.FW.W.0018.161017T1600Z-161018T0100Z/
GRAY-
432 AM CDT MON OCT 17 2016

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
OKLAHOMA PANHANDLE AND MOST OF THE TEXAS PANHANDLE...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING.

* AFFECTED AREA...IN TEXAS...GRAY.

* 20 FOOT WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 7 PERCENT.

* TIMING...TODAY FROM 11 AM UNTIL 8 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE FAVORABLE WEATHER FOR RAPID FIRE GROWTH AND SPREAD. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$

OKZ001>003-TXZ001>013-016>018-180100-
/O.CON.KAMA.FW.W.0018.161017T1600Z-161018T0100Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
DEAF SMITH-RANDALL-ARMSTRONG-
432 AM CDT MON OCT 17 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR THE OKLAHOMA PANHANDLE...AS WELL MOST OF THE TEXAS PANHANDLE...

* AFFECTED AREA...IN OKLAHOMA...CIMARRON...TEXAS AND BEAVER. IN 
  TEXAS...DALLAM...SHERMAN...HANSFORD...OCHILTREE...LIPSCOMB... 
  HARTLEY...MOORE...HUTCHINSON...ROBERTS...HEMPHILL...OLDHAM... 
  POTTER...CARSON...DEAF SMITH...RANDALL AND ARMSTRONG.

* 20 FOOT WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS OF 35 TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 7 PERCENT.

* TIMING...TODAY FROM 11 AM UNTIL 8 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE FAVORABLE WEATHER FOR RAPID FIRE GROWTH AND SPREAD. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.WEATHER.GOV/AMA (ALL LOWER CASE)
839 
WWUS84 KAMA 180041
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
741 PM CDT MON OCT 17 2016

OKZ001>003-TXZ001>014-016>018-180145-
/O.EXP.KAMA.FW.W.0018.000000T0000Z-161018T0100Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-DEAF SMITH-RANDALL-ARMSTRONG-
741 PM CDT MON OCT 17 2016

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE OKLAHOMA
PANHANDLE...AS WELL MOST OF THE TEXAS PANHANDLE...

WINDS ARE DIMINISHING...BRINGING CRITICAL FIRE WEATHER CONDITIONS TO
AN END.

$$

COCKRELL

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.WEATHER.GOV/AMA (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Oct 16, 12:47 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Oct 16, 12:47 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1247 PM CDT SUN OCT 16 2016

.AVIATION...
VFR conditions are expected throughout the 18Z TAF period. SW winds
will diminish to 10-15 kts, then increase after 12Z Monday sustained
at 15-25 kts with gusts up to 35 kts possible.

Meccariello

&&

PREV DISCUSSION... /Issued 356 AM CDT SUN OCT 16 2016/

DISCUSSION...
Another couple of record breaking high temperature days are expected
for the Panhandles. A upper level ridge anchored over southeastern
Texas and downsloping southwesterly surface winds will help send our
temperatures back into the 90s areawide Today. We expect to shatter
record highs by 2 to 4 degrees once again Today; all which were set
in 1991. The record breaking conditions will also lead to fire
weather concerns for the majority of the area; more on that in the
fire weather section below. The story doesn't change much on the
topic of temperatures but we will see stronger winds across the
Panhandles, 20 to 30 mph with higher gusts, as a pre-frontal trough
tightens the pressure surface gradient over the area.

A cold front is still on order for early Tuesday which will knock our
temperatures back towards normal mid-October temperatures (70s). The
front is still expected to move through dry given lack of any
significant moisture. A change in the forecast is noted on Thursday
as previous model runs showed the potential for precipitation across
the Panhandles due to an upper trough passage. More recent runs show
this system will be lacking in moisture for the Panhandles but will
still bringing some rain chances for northwest Texas. Have removed
low end POPs for this period which will keep the Panhandles
precipitation free for this forecast. What this system will bring to
the Panhandles is a reinforcing shot of cold air which will push our
high temperatures into the lower to mid 70s.

FIRE WEATHER...
The combination of record heat, low dewpoints, and strong winds will
result in elevated to critical fire weather conditions for the
majority of the combined Panhandles Today and Monday. Today we will
see critical fire weather conditions across the Oklahoma Panhandle
as well as the western and northern Texas Panhandles. Relative
humidities will drop into single digits with southwest 20-ft winds
of 20 to 25 mph range with higher gusts. Elevated fire weather
conditions are expected across the south central and eastern Texas
Panhandle. These fire weather concerns should diminish after 8 PM
CDT as winds decline. Regional ERC values are on the raise but for
now have remained just below 50 with one hour fuel moisture in the
single digit percentages. Fuels across the eastern Texas and Oklahoma
Panhandles are in slightly better shape compared to the west due to
recent rains, but the warm and dry conditions over the past couple of
days is quickly overcoming the benefit of recent rains.

The tighter pressure gradient across the area on Monday will result
in stronger southwest winds of 20 to 30 mph with higher gusts.
Combining the stronger winds with relative humidities once again
dropping into the single digit to low teens will cause critical fire
weather conditions across the better part of the combined
Panhandles. The cumulative effect of several days of elevated to
critical fire weather conditions will likely drive local ERC values
into the 50 to 80 percentile range. Critical fire weather conditions
will diminish after 8 PM CDT as winds decrease and relative
humidities improve.

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 8 PM CDT this evening for the following
     zones: Dallam...Deaf Smith...Hansford...Hartley...Moore...
     Ochiltree...Oldham...Potter...Randall...Sherman.

     Fire Weather Watch from Monday afternoon through Monday evening
     for the following zones: Armstrong...Carson...Dallam...Deaf
     Smith...Hansford...Hartley...Hemphill...Hutchinson...
     Lipscomb...Moore...Ochiltree...Oldham...Potter...Randall...
     Roberts...Sherman.

OK...Red Flag Warning until 8 PM CDT this evening for the following
     zones: Beaver...Cimarron...Texas.

     Fire Weather Watch from Monday afternoon through Monday evening
     for the following zones: Beaver...Cimarron...Texas.

&&

29/18
Hazardous weather outlook, Oct 16, 3:03 PM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
303 PM CDT SUN OCT 16 2016

OKZ001>003-TXZ001>020-170815-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
303 PM CDT SUN OCT 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOW RELATIVE HUMIDITIES AND STRONG WINDS WILL KEEP ELEVATED OR CRITICAL
FIRE WEATHER CONDITIONS ACROSS THE MAJORITY OF THE COMBINED
PANHANDLES THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LOW RELATIVE HUMIDITY AND STRONG WINDS WILL BRING ELEVATED TO
CRITICAL FIRE WEATHER CONDITIONS TO MOST OF THE PANHANDLES ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND
MONDAY.

Nearby

Red Flag Warnings in Texas, 2016Red Flag Warnings in Oklahoma, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.